Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 27, 2021, 12:43 AM EDT for Mackinac County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 12:43 AM EDT (04:43 UTC)
- Expired
- Jul 27, 2021, 1:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.88 in
- Wind
- 40
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 137 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 4.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
005
WWUS83 KAPX 270443
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1243 AM EDT Tue Jul 27 2021
MIZ086-095-096-270530-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
1243 AM EDT Tue Jul 27 2021
...A strong thunderstorm will impact portions of west central
Chippewa and northwestern Mackinac Counties through 130 AM EDT...
At 1242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naubinway, or 15 miles south of Newberry, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curtis, Brevort, Trout Lake, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Engadine, Fibre, Rexton, Gould City, East Lake, Batty Doe
Lake, Garfield Township and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4624 8586 4624 8482 4595 8492 4595 8501
4599 8506 4601 8516 4601 8523 4605 8533
4604 8546 4605 8548 4601 8557 4595 8561
4595 8587
TIME...MOT...LOC 0442Z 289DEG 27KT 4613 8545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 12:02 AM EDT, 41 minutes earlier.
Area forecast discussion, Jul 27, 12:02 AM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1202 AM EDT Tue Jul 27 2021 .UPDATE... Issued at 437 PM EDT Mon Jul 26 2021 Convection has developed over ne WI, with a relatively large cluster nearing MNM. The airmass over ne WI has surface dew points in the mid 60s to near 70f. On our side of Lake MI, dew points are in the low 60s along the coast, and in the 50s inland. We are not unstable on this side of the lake, and CAMs are in good agreement that convection will struggle to cross the lake until much later this evening. (Mind you, those CAMS were earlier in agreement that convection would not fire in ne WI this afternoon.) Am keeping the early evening forecast dry for now in nw lower MI, but will need to monitor of course. && .NEAR TERM...(Through Tonight) Issued at 333 PM EDT Mon Jul 26 2021 ...Showers and storms return for some tonight... High impact weather potential: Nw flow aloft continues, with a jet max/shortwave digging toward southern Manitoba. Surface high pressure continues to drift se- ward from se IA toward the OH Valley. Warm/moist return flow is increasing into the eastern Dakotas and MN, and a warm front is becoming better defined in that area. Wx is quiet here presently, with only a few to sct cu in some spots. But active wx is progged to move into the area, toward and especially after midnight. A plume of significant instability (MlCape values 1.5k-2k j/kg)is only just now starting to advance across the warm sector into sw MN. The tip of this plume eventually arcs toward western Superior and surrounding land areas this evening. There it will encounter the digging shortwave and associated heights falls, helping initiate convection over northern MN and western upper MI shortly after 00Z/8pm. Fast mid-level flow (wnw 500mb winds of 50-60kt) will quickly push activity se-ward with time. As is all too typical, instability will be relatively meager here (mid to high triple- digit MuCape values), with organized convection likely to be in a weakening state when it arrives overnight. But shear values are impressive (0-6km bulk shear circa 50kt in northern sections). Not out of the question for overnight storms to pose a wind damage threat just out of sheer momentum. Only start to introduce very small pops toward 10-11pm, with likely pops south of M-28 and north of M-32 arriving after midnight. Axis of highest pops will settle southward toward M-32 and M-72 as we approach dawn. Localized rainfall amounts of 0.5-1.0" are forecast, mainly after 2 am. Min temps were lowered a touch, as we will have a short window to see some radiative cooling before clouds increase. Min temps near 60 to the mid 60s. && .SHORT TERM...(Tuesday through Thursday) Issued at 333 PM EDT Mon Jul 26 2021 ...Lingering rain and thunder chances through Tuesday afternoon... High impact weather potential: Lingering hit and miss thunder possible through Tuesday afternoon, although none are expected to become severe at this time. Upper flow regime remains fairly steady with high pressure centered over the western half of the CONUS and low amplitude troughing across the far eastern side. This northwesterly flow between the two said features will produce some chances of rain through early afternoon Tuesday with ample moisture from monsoonal moisture being advected in on lower levels combining with already available moisture and mid-level disturbances riding the eastern periphery of aforementioned ridge centered over the Rocky mountain chain and into northern Michigan. Instability will be lacking over northern Michigan throughout Tuesday from stratiform precip/clouds as convection upstream flows into our area. Rain chances will diminish throughout the afternoon hours Tuesday as a narrow area of drier air takes over from surface high pressure centered to our west and another mid-level perturbation approaches from the northwest. This next disturbance will once again bring rain chances into the forecast area Wednesday afternoon and continue into the next forecast period. Winds will be light and variable Tuesday before a more southerly component takes over ahead of the next disturbance...but still remain light through Wednesday night. Could see some gusts around 10- 15 mph during the afternoon hours Wednesday due to diurnal mixing. Temperatures will be in the upper 70s to mid 80s during the afternoon hours and drop to the mid 50s to 60 degrees Tuesday night. .LONG TERM...(Thursday night through Monday) Issued at 333 PM EDT Mon Jul 26 2021 ...More shower/storm chances at times... High impact weather potential: Minimal for now. Northwest flow aloft talked about in the short term section above continues relatively unabated through the rest of the week. Current trends support next fast moving wave (mentioned in the previous forecast period) continuing shower potential through early afternoon Thursday. Models are hinting at some moderately heavy rain amounts in a relatively short timeframe...especially south of the M-55 cooridor. Another wave may possibly arrive Saturday giving us additional rain chances through early Sunday. Seasonably mild conditions will continue, with highs in the upper 70s to low 80s Thursday, but "cooling" to mostly in the 70s for Friday and most of the rest of the long term forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1150 PM EDT Mon Jul 26 2021 Main concern is the line of thunderstorms moving out of W Upper and N Wisconsin. Timing on this line is for sometime around 07z/Tue. Think that the first hour or two of the line will have the thunder, then rain showers after the line goes through. The thunderstorms are elevated convection, so low level wind shear will be an issue through the first 3 to 6 hours of the TAFs. AFter that, the winds will begin to mix. CIGS will lift by 12z/Tue, and then the skies are expected to clear out by the afternoon. && .MARINE... Issued at 333 PM EDT Mon Jul 26 2021 Weak systems passing thru the region will kick off occasional shower/t-storm chances. But winds will remain relatively light, and waves benign. Sw-erly breezes tonight, becoming northern by late Tue and Tue night. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...JZ SHORT TERM...TL LONG TERM...TL AVIATION...JL MARINE...JZ
Hazardous weather outlook, Jul 26, 3:47 PM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 347 PM EDT Mon Jul 26 2021 MIZ016>018-020>036-041-042-086>088-095>099-271200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 347 PM EDT Mon Jul 26 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms after 11 pm tonight for all of northern Michigan, with a small risk of a few severe storms. The primary threat will be for damaging winds. The best chance for severe storms will be west of a line from Cadillac to Alpena, including eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues Tuesday, though severe storms are unlikely. Locally heavy rainfall is also possible. There is another chance for thunderstorms late Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 347 PM EDT Mon Jul 26 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms after 11 pm tonight for all of northern Michigan, with a small risk of a few severe storms. The primary threat will be for damaging winds. The best chance for severe storms will be on Lake Michigan, Lake Superior, and Lake Huron north of Alpena. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues for all nearshore waters Tuesday, though severe storms are unlikely. There is another chance for thunderstorms late Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
In the hours before
Special weather statement, Jul 27, 12:43 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1243 AM EDT Tue Jul 27 2021
MIZ086-095-096-270530-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
1243 AM EDT Tue Jul 27 2021
...A strong thunderstorm will impact portions of west central
Chippewa and northwestern Mackinac Counties through 130 AM EDT...
At 1242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naubinway, or 15 miles south of Newberry, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curtis, Brevort, Trout Lake, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Engadine, Fibre, Rexton, Gould City, East Lake, Batty Doe
Lake, Garfield Township and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4624 8586 4624 8482 4595 8492 4595 8501
4599 8506 4601 8516 4601 8523 4605 8533
4604 8546 4605 8548 4601 8557 4595 8561
4595 8587
TIME...MOT...LOC 0442Z 289DEG 27KT 4613 8545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:50 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 40 min |
| Jul 27, 1:13 AM EDT | Special Marine Warning | APX | 32 min | |
| Jul 27, 2:17 AM EDT | Special Marine Warning | APX | 88 min | |
| Jul 27, 2:59 AM EDT | Special Weather Statement | APX | Cheboygan | 61 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.